Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Diarrhea and high blood pressure
    avatar
    jillikinsk posted:
    I have recently had issues with high blood pressure and am wondering if chronic diarrhea can cause high blood pressure. Can it?

    I believe my stomach is just becoming more sensitive to spices and hence the diarrhea. Trying to find out if there is a connection between the two. Help!
    Reply
     
    avatar
    LilMissMerrySunshine responded:
    Were you put on any meds for the high bp? If so, look at that first.

    My second thought would be whatever is causing one could be causing the other. Stress on the body (& I don't just mean anxiety or other things docs use to dismiss stomach problems) can cause high bp, diarrhea, etc. This could be physical stress, like pain or an undiagnosed illness, or mental stressors like major family upheaval, etc.

    Are you having a lot of pain with the diarrhea, like cramps? Are those getting progressively worse? If the diarrhea has been ongoing, but the high bp just started, increasing pain with it might be a contributing factor.

    Have you seen a GI doctor about your diarrhea?

    Hopefully there is someone else who can give you more info. Personally, I had chronic diarrhea for years and had very low bp (eventually diagnosed with Addison's), and my hubby has high bp and no diarrhea issues, so I'm just not familiar with a situation quite like yours.
     
    avatar
    CalGal37 responded:
    Because of the water loss during the diarrhea, it would typically lower the blood pressure. There's a direct correlation between water intake/outflow and blood pressure.

    However, stress/stress hormones could also have an impact on your BP and skew the results in an elevated direction.
     
    avatar
    jillikinsk responded:
    I have not been put on BP medicines as of yet. I do have Rheumatoid arthritis and type 1 Diabetes. I have thought that my pain form the arthritis could be a factor.

    I have not been to a GI doctor yet, I am currently trying to keep a list of what I am eating to see if certain foods do not agree with me.


    Helpful Tips

    Have you tried better toilet posture?
    There is a great new product on the market aimed at improving colon health by correcting the anorectal angle and making elimination easier ... More
    Was this Helpful?
    1 of 2 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the American Gastroenterological Association website